Hail, Smith
- When
- July 20, 12:42 PM CST
- Where
- Smith County, 3.78 mi W of Cora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.870, -98.740
Scattered thunderstorms developed early on this Saturday. The first storms developed over North Central Kansas during the noon hour, and gradually increased in coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed early on this Saturday. The first storms developed over North Central Kansas during the noon hour, and gradually increased in coverage and intensity. Very little severe weather occurred, but that may have been due to the the strongest storm of the event occurring over sparsely populated portions of Smith County, north of highway 36. The slow-moving supercell produced a single report of quarter sized hail north-northeast of Smith Center. Given the observed radar signatures, this storm may have produced significant severe hail. In addition, another storm produced a sub-severe wind gust of 54 mph at Osborne. The slow storm movement was the main story, with drenching rainfall amounts of 2 to 4 inches in 1 to 2 hours. These impressive totals occurred over parts of Smith, eastern Osborne and northern Mitchell counties.
These storms formed north of a stationary front that extended from Dodge City to Russell to Topeka. The region was at the southern end of the westerlies, with a very broad trough over the northern United States. Prior to thunderstorm initiation, temperatures were in the 80s with dewpoints in the 60s. Instability was modest, with MLCAPE between 1000 and 1500 J/kg. Deep layer shear was less than 30 knots, resulting in a multicell mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 20, 11:48 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1248 PM CDT SAT JUL 20 2013 .UPDATE... ISSUED AT 1247 PM CDT SAT JUL 20 2013 UPDATED HWO IS OUT AND HAS OUR THOUGHTS THIS AFTN. ADDITIONAL TSTMS COULD DEVELOP AT ANY TIME. WE/VE BEEN WATCHING A DECENT STORM LEAVE WEBSTER FOR THAYER COUNTY WITH SOME TORRENTIAL RAINFALL. THE TSTM CLUSTERS OVER THE PANHANDLE AND SANDHILLS ARE EXPECTED TO INCREASE IN COVERAGE/INTENSITY AND THAT ACTIVITY SHOULD ARRIVE HERE TNGT. UPDATE ISSUED AT 1107 AM CDT SAT JUL 20 2013 THE INITIAL COMPOSITE OUTFLOW BOUNDARY CONTS DROPPING STEADILY S AT 22 KTS AND WILL ARRIVE AT THE KS BORDER AROUND 1215 PM. SCT SHWRS WERE DEVELOPING ATOP THIS OUTFLOW AND THIS POTENTIAL IS EXPECTED TO CONT DESPITE THE SEEMINGLY UNFAVORABLE ENVIRONMENT. VIS SATPIX SHOWED ANOTHER OUTFLOW BOUNDARY /FROM THE TSTMS HEADING INTO NE NEB/ THAT WILL MOVE INTO THE NRN FRINGE OF THE FCST AREA SHORTLY /ORD-GREELEY/. THE OAX SOUNDING WAS VERY DRY BELOW 700 MB FROM OVERNGT SUBSIDENCE. HOWEVER...THE OUTFLOW IS CLEARLY ENOUGH TO INITIATE SHWRS WITH EMBEDDED THUNDER. SO THIS REALLY COMPLICATES THE SITUATION TODAY...AND LOWERS CONFIDENCE IN HOW THINGS WILL DEVELOP/EVOLVE. REGIONAL 88D WIND PROFILES SHOW DEEP E-NE FLOW UP TO 9K FT...WHICH WOULD BE ENUF TO INITIATE SHWRS/THUNDER BASED ON THE OAX SOUNDING. GLD AND TOP HAVE MORE SHALLOW S FLOW...WHERE MSTR IS HIGHER. SO WOULD EXPECT HIGHER MSTR TO ADVECT N AND BE INTERCEPTED BY THE OUTFLOW. HOWEVER...ANOTHER NEGATIVE FACTOR IS THE EXTENSIVE CLOUD COVER BEHIND THE BOUNDARY. THE INHIBITED HEATING MAKES MODELED CAPE QUESTIONABLE. EVEN THE NE LOW-MID LVL FLOW OVER NEB IS NOT BEING CAPTURED BY THE MODELS /THEY CURRENTLY HAVE SE WINDS AND MAINTAIN THEM/. SO FCST VALUES OF DEEP LAYER SHEAR ARE LESS CERTAIN. SO FOR NOW BELIEVE THE HIGHEST FOCUS FOR SVR TSTM POTENTIAL SHOULD BE IN SUNNIEST AREAS /CURRENTLY S AND W OF THE TRI-CITIES/. THE FCST AREA WILL BE IN THE RRQ OF A 60 KT ULJ. THIS SHOULD PROVIDE SUFFICIENT SHEAR FOR THE STRONGEST/TALLEST STORMS AND WOULD ESTIMATE MLCAPE OF 1500-2000 J/KG OF MLCAPE IN THE SUNNIEST AREAS. STORM MOVEMENT FOR INDIVIDUAL/NON-MULTICELL STORMS WILL BE EAST AROUND 10 KTS OVER NRN KS AND AROUND 20 KTS OVER S-CNTRL NEB. UPDATE ISSUED AT 944 AM CDT SAT JUL 20 2013 AS EXPECTED MULTIPLE TSTM CLUSTERS DEVELOPED LAST NGT OVER SD AND ARE CURRENTLY ON-GOING ALONG THE SD-NEB BORDER. A SWD MOVING OUTFLOW BOUNDARY AS EMANATED FROM THESE CLUSTERS AND IS APPROACHING I-80 PER VIS SATELLITE ANIMATION. THIS WILL INCREASE THE SHEAR AS SFC WINDS ARE NE BEHIND THIS BOUNDARY. AM STILL EVALUATING TSTM POTENTIAL FOR LATER TODAY BUT THE INITIAL LOOK AT THE LBF/OAX 12Z SOUNDINGS DOES NOT LOOK GOOD...VERY DRY. WILL HAVE MORE LATER ON THIS. OTHERWISE...SOME SHORT-TERM ENHANCEMENTS HAVE BEEN MADE TO CLOUDS/ WX/POPS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 408 AM CDT SAT JUL 20 2013 WE ARE LOOKING AT ONE OF OUR BETTER CHANCES OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT. THIS IS A DIFFICULT FORECAST WHEN IT COMES TO THE CHANCE OF PRECIPITATION. WE HAVE BEEN DRY ACROSS THE FORECAST AREA EARLY THIS MORNING. HOWEVER...A FEW FORECAST MODELS LIKE THE HRRR ATTEMPT TO DEVELOP SHOWERS AND THUNDERSTORMS ALONG OLD OUTFLOW BOUNDARIES A LITTLE LATER THIS MORNING. OVERALL FORCING IS WEAK THIS MORNING AND WILL ONLY CALL FOR LOW END SLIGHT POPS THROUGH NOON ACROSS NORTH CENTRAL KANSAS AND FOR AREAS PRIMARILY ALONG AND WEST OF HIGHWAY 281. THUNDERSTORMS ARE MOST LIKELY TO DEVELOP OVER THE NEBRASKA SANDHILLS INTO SW SOUTH DAKOTA DURING THE MID TO LATE AFTERNOON HOURS ALONG A SOUTHEASTWARD MOVING SFC TROUGH OF LOW PRESSURE. SEVERAL FORECAST MODELS SUCH AS THE 06Z NAM AND 00Z GFS CONGEAL CONVECTION THIS EVENING INTO A LARGE RAIN MAKING CLUSTER CALLED AN MCS OR MESOSCALE CONVECTIVE SYSTEM THAT WOULD TRACK ACROSS OUR FORECAST AREA. CONSEQUENTLY...WILL CONTINUE TO CARRY THE LIKELY POPS FOR THIS EVENING. DEEP LAYER WIND SHEAR VALUES WILL GENERALLY RANGE FROM 30 TO 35 KTS AND MLCAPE WILL BE MODEST...REACHING UP CLOSE TO 2000 J/KG. THEREFORE...THE ENVIRONMENT WILL SUPPORT THE POSSIBILITY OF SEVERE THUNDERSTORMS WITH THE PRIMARY FOCUS BEING DURING THE EVENING HOURS. THIS IS PRIMARILY A WIND AND HAIL THREAT WITH NOT MUCH OF A TORNADO THREAT GIVEN THE SHEAR IS WEAK IN THE LOWEST ATMOSPHERIC LAYERS. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 408 AM CDT SAT JUL 20 2013 MAIN FORECAST CONCERNS WILL BE THE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. MODELS ARE SIMILAR IN THE MAIN FEATURES DURING THIS PERIOD WITH NORTHWEST FLOW ACROSS THE AREA AND SEVERAL UPPER LEVEL WAVES MOVE THROUGH THE REGION. EACH OF THEM HAVE THE POTENTIAL TO BRING A CHANCE FOR THUNDERSTORMS TO THE AREA. THE MAIN DIFFERENCES IN THE MODELS IS THAT THE TIMING OF THE INDIVIDUAL WAVES HAS SOME DIFFERENCES AND HOW STRONG THEY ARE. IT DEFINITELY WILL NOT RAIN EVERY DAY OR AT EVERY LOCATION...BUT THERE IS MAINLY SMALL CHANCES NEARLY EVERY DAY. THE PRECIPITATION FROM SATURDAY NIGHT WILL MOVE OUT OF THE AREA SUNDAY MORNING BUT ANOTHER WAVE WILL MOVE INTO THE AREA SUNDAY AFTERNOON AND EVENING AND BRING ANOTHER CHANCE FOR THUNDERSTORMS. THE THUNDERSTORMS SHOULD BE NEARLY OUT OF THE AREA DURING THE OVERNIGHT HOURS SUNDAY NIGHT. MONDAY MORNING WILL ALSO CONTINUE DRY BEFORE THE NEXT WAVE MOVES INTO THE AREA MONDAY AFTERNOON AND MONDAY NIGHT. ANOTHER WAVE MOVES IN TUESDAY AND TUESDAY NIGHT. THIS IS A FAIRLY STRONG WAVE AND CHANCES ARE A LITTLE BETTER FOR SOME PRECIPITATION...WITH A SURFACE LOW AND WEAK COLD FRONT THAT MOVE THROUGH THE AREA. ONCE THE PRECIPITATION MOVES OUT TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT LOOK TO BE DRY WITH A BREAK IN THE SERIES OF UPPER LEVEL WAVES. BEHIND THE COLD FRONT THERE IS A COOLER SURFACE HIGH AND TEMPERATURES WILL BE CLOSER TO NORMAL FOR THIS TIME OF YEAR. THURSDAY THROUGH FRIDAY THERE IS ANOTHER UPPER LEVEL WAVE THAT MOVES THROUGH THE AREA. THIS ONE IS A LITTLE STRONGER THAN SOME OF THE OTHERS. THERE IS ANOTHER SURFACE LOW AND COLD FRONT THAT MOVES THROUGH AND THE CHANCES FOR THUNDERSTORMS RETURN TO THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1247 PM CDT SAT JUL 20 2013 THIS AFTN: VFR BUT ISOLATED SHWRS/TSTMS WILL BE NEARBY WITH POCKETS OF MVFR/IFR VSBYS IN +RA. WATCH FOR SHORT-TERM AMENDMENTS AS WE WILL PROVIDE ADDITIONAL DETAILS IF THE TERMINAL IS THREATENED. NE WINDS WILL CONT 10-20 KTS BUT THIS IS DUE TO TSTM OUTFLOW AND NOT PART OF THE BROADER FLOW. SO IT REMAINS UNCERTAIN WHEN THE WIND RETURNS TO E OR SE. TNGT: VFR BUT A 1-2 HR PERIOD OF TSTMS IS POSSIBLE. JUST NOT SURE ON EXACT TIMING OR OCCURRENCE. FUTURE TAFS MAY NEED TO INCLUDE MORE DEFINITIVE TIME FRAME. WIND SHOULD BECOME SE BELOW 10 KTS. THERE IS A SLGT CHANCE OF IFR FOG IS SKIES CLEAR AND WINDS TURN LGT BEHIND TSTMS. SUN THRU 18Z: IFR FOG POSSIBLE TO START...BUT IT/S NOT IN THE TAF UNTIL WE SEE IF TSTMS DEVELOP. WINDS WILL BE LGT AND VARIABLE. CIG CONFIDENCE: MEDIUM VSBY CONFIDENCE: MEDIUM WIND CONFIDENCE: LOW WX CONFIDENCE: LOW && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HALBLAUB SHORT TERM...WESELY LONG TERM...JCB AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 129 PM CDT SAT JUL 20 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211830- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 129 PM CDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE RISK FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS. MOST STORMS WILL REMAIN NON-SEVERE. HOWEVER...AS DAYTIME HEATING CONTINUES...ESPECIALLY IN AREAS THAT REMAIN RELATIVELY SUNNY...THE PROBABILITY WILL INCREASE FOR SOME THUNDERSTORMS TO BECOME SEVERE...MAINLY AFTER 4 PM. THE RISK FOR SEVERE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. THE PRIMARY THREATS WILL BE WIND GUSTS TO AROUND 60 MPH...AND HAIL TO NEAR THE SIZE OF QUARTERS. A COUPLE THUNDERSTORM CLUSTERS WILL CONTINUE OVER THE SANDHILLS AND PANHANDLE...WITH AN INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON. THE PROBABILITY IS HIGH THAT SOME OF THESE STORMS WILL MOVE INTO PORTIONS OF SOUTH CENTRAL NEBRASKA TONIGHT. WHILE THE RISK OF SEVERE THUNDERSTORMS TYPICALLY DECREASES AFTER SUNSET...THERE IS SOME POTENTIAL THAT THESE STORMS COULD PRODUCE ISOLATED DAMAGING WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS ACROSS ALL OR PARTS OF THE FORECAST AREA...SUNDAY THROUGH TUESDAY NIGHT...AND THEN AGAIN ON THURSDAY THROUGH FRIDAY. MOST OF THESE THUNDERSTORM CHANCES ARE FAIRLY SMALL AND UNCERTAIN AT THIS TIME. IN ADDITION...THE HEAT INDEX IS FORECAST TO APPROACH 100 DEGREES ACROSS PORTIONS OF NORTH CENTRAL KANSAS BOTH MONDAY AND TUESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/WESELY/JCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
103 PM CDT SAT JUL 20 2013
KSZ006-NEZ085-201830-
SMITH KS-WEBSTER NE-
103 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER AND
NORTHEASTERN SMITH COUNTIES UNTIL 130 PM CDT...
AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF BELLAIRE...OR 36 MILES EAST OF
PHILLIPSBURG...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SMITH AND SOUTHWESTERN WEBSTER
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3985 9854 3989 9875 4000 9878 4000 9872
4005 9872 4004 9851 4003 9850 3984 9850
TIME...MOT...LOC 1803Z 272DEG 7KT 3994 9869
BRYANTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
129 PM CDT SAT JUL 20 2013
KSZ006-NEZ085-201900-
SMITH KS-WEBSTER NE-
129 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER AND
NORTHEASTERN SMITH COUNTIES UNTIL 200 PM CDT...
AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF BELLAIRE...OR 38 MILES EAST OF
PHILLIPSBURG...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SMITH AND SOUTHWESTERN WEBSTER
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3986 9875 4000 9876 4000 9873 4002 9872
4004 9851 3982 9850
TIME...MOT...LOC 1829Z 268DEG 7KT 3993 9864
BRYANTThe Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
3 heavy rain, 1 hail. Local standard time, as filed.
Public reported 4.00 inches of rain had fallen this afternoon, most of which was between 1 and 2 p.m.
Public reported 3.20 inches of rain had fallen during the afternoon.
A rainfall total of 3.90 inches was reported over the last 24 hours, most of which fell between 2 and 4 p.m. on the 20th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462530, 462533, 462534, 462535.